Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Viral Load Great/T-cells Awful
Sep 5, 2002

I have been on HAART for about 18 months. In so much as the various drugs I've taken during that time have kept my VL below 50 copies be ml, my therapy has been a success. My T-cells however continue to slide downward. At the start of treatment they were at aroung 250, they rebounded quickly, at first to over 400, but have slid to 194 at the. I have blood work down every 3 months and each test comes back with a lower number, yet the Viral Load stays below 50.

What is going on?

Response from Dr. Little

First I would ask you to look at your CD4 percentage - is it also slipping. If not, it suggests that your immune system is doing OK from an HIV standpoint, but that your total white blood cell count may be dropping from perhaps another unrelated reason (i.e. another medication?). If your CD4 percentage is also slipping, then you do appear to have a relatively unusual (but well described) disconnect between your viral load and T cell count. You should discuss this with your doctor, since previous studies do suggest that it is better to have a high CD4 AND low viral load compared to a low viral load without an associated high CD4. You might want to discuss intensifying your treatment by adding another drug - you may also want to follow more closely for another few months to see if this apparent trend reverses for the better.


Previous
Meds & Triple Bypass
Next
My Doctor wants me off Sustiva for six weeks?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement